Illinois, 2019

Flash Flooding and Damaging Winds in Illinois, September 11 to 12, 2019

September 11 to 12, 2019 · NWS LOT · 5 events in 2 counties and zones

Scattered strong to severe thunderstorms moved across parts of northern Illinois during the evening of September 11th into the early morning of September 12th. These storms produced strong winds and heavy rain which caused localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered strong to severe thunderstorms moved across parts of northern Illinois during the evening of September 11th into the early morning of September 12th. These storms produced strong winds and heavy rain which caused localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 11, 7:52 PM CST, 39 minutes earlier.

Area forecast discussion, Sep 11, 7:52 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
852 PM CDT Wed Sep 11 2019

.UPDATE...
845 PM CDT

Thunderstorms continue to develop in an west to east corridor of
warm advection atop a surface warm front across far southern WI,
northeast IA and extreme northern IL this evening. The warm
frontal boundary has been able to advance further down Lake
Michigan with the aid of outflow from recent storms across Lake
Co. and extends from roughly the Lake/Cook Co. border
northwestward across McHenry Co. and probably right along the
IL/WI border. The prescence of this boundary likely triggered the
rotation in earlier storms with aid from abundant low level
instability. Further inland from the boundary, low level shear is
weaker and mesoanalysis shows developing low level inhibition.
The boundary may trigger some additional storms in the next hour
or two and have noted some cell regeneration near PWK but this has
been brief. Will need to monitor any cells that do develop in the
vicinity of the boundary but the overall immediate threat for
severe is isolated and rather low.

Otherwise, strong moisture transport is in place over the region
with good warm advection atop the low level boundary. Widespread
storm coverage over far southern WI is inching southward but is
primarily moving to the east. The storms that are across
Stephenson, Jo Daviess and now Carroll Counties are of more
immediate focus and are moving southeasterly. These will likely
continue to track into the forecast area, coming across Winnebago
and Ogle Counties over the next 1-2 hrs. Think that the primary
area for storms will be along and north of I-88 through the DeKalb
area. If it does continue southeast of there, much of Kane,
DuPage, Cook and perhaps northern Will Counties could see activity
after approx 11 pm or so. Strong wind gusts and small hail may
accompany frequent to continuous lightning. While the storms are
moving, they are doing so slowly, so isolated flash flooding is
also a possibility. With the persistent warm advection and
moisture transport, storm regeneration behind the initial storms
is possible but so far coverage has not been solid. The warm
advection begins to shift north overnight in response to an upper
trough moving into the high plains and a surface low moving
northeast across eastern Nebraska and South Dakota. This will
push storms northward but the northern Tier of IL counties may see
additional scattered storms through much of the night before they
exit. Will need to monitor the heavy rain threat for these areas
closely.

MDB

&&

.SHORT TERM...
300 PM CDT

Through Tonight...

Tricky forecast through the overnight with thunderstorm trends
being the main concern and main challenge. The local area sits south
of a warm front across southern Wisconsin this afternoon. This
front along with a remnant circulation from earlier storms is
generating new storms across eastern Wisconsin. Another surface
low circulation is over southeast Minnesota with a cold front
extending southwest across northwest Iowa. A more recent area of
isolated to scattered thunderstorms has developed along the IA/IL
border and is drifting to the east-northeast. This is ahead of
earlier rain/storms that finally dissipated and looks to be driven
by a very subtle upper wave and possibly some old outflow.
Additional isolated storms are developing down towards Pontiac and
points east. Expect that the storms along the IA/IL border will
continue to expand in coverage with individual cells building and
fading. There is some indication that the parent wave may dampen
as it tracks over the area so development may peak in the next
hour or two then struggle. Confidence in this is low so will go
with the expectation of isolated to scattered thunderstorms for
areas north of I-80 this afternoon, with isolated potential to the
south.

Attention turns to the north and thunderstorm evolution into the
evening. Guidance has struggled with key features but the general
idea is that the SE MN low will continue to the east with the cold
front trailing it helping to generate additional storms. The
trouble is that remnant rain/storms lingered across much of IA
into the afternoon so the atmosphere may not recover in time for
extensive coverage of storms to develop there. Next, the effective
warm front across southern Wisconsin will also be the focus for
new storms and will have a better chance of producing higher
coverage. This boundary may be pushed southward thanks to the
storms and new outflow as they become better organized, bringing
activity into northern Illinois toward mid evening. Radar does
show a boundary along the lake shore near MKE and arching back
toward the Dells which is moving southward. Will carry chance to
low end likely chances for far northern areas this evening and
taper chances down to the south, though many areas along and north
of I-80 have a chance of at least scattered storms from mid
evening into the overnight. Confidence in the details is not all
that great so refinements will likely be needed through the
evening. An upper trough digging into the northern Plains will
push another surface low northeastward into the eastern Dakotas
overnight which should help the main warm front push back to the
north taking convection with it, though any low level outflow may
continue to move southward across the area. Overall think that
chances for showers/storms decreases overnight.

MDB

&&

.LONG TERM...
324 PM CDT

Friday through Wednesday...

For the long term forecast period, main concerns will be in the
early portions of the period, with periods of showers and
thunderstorms associated with a warm front across the Upper Midwest
through Thursday and then additional chances for shra/tsra as a cold
front pushes across the region Thursday night.

Confidence is fairly low for pcpn trends as there are significant
differences among the various models with respect to the placement
and movement of the warm front.  As of Wednesday afternoon, the warm
front is set up across southern Wisconsin through northern Iowa.  A
sfc wave along the warm front is expected to ripple east along the
boundary, enhancing convective activity already focused by the
frontal boundary.  By Thursday morning, the models are in relatively
good agreement on setting up the warm front just south of the
Wisconsin border, with warm/moist/unstable air south of the
boundary, with pwats in the 1.75 - 2.0 inch range.  Expect that
there will be periods of showers and thunderstorms invof the
boundary, but exact location of organized convection is somewhat of
a question through Thursday into Thursday evening as there are
significant differences in how the models are handling the northward
push of the warm front.  The GFS/ECMWF are suggesting that the warm
front will surge back north Thursday, well north of the WI border
while the NAM based guidance is suggesting that the boundary will
hang up over nrn IL, practically until the cold front pushes through
Thursday night.  Have trended the latest update closer to the
GFS/ECMWF, which would push the warm front well north of the CWA,
putting the entire area under the unseasonably warm/moist/unstable
air mass.  So, will carry relatively high PoPs across the region
through the day on Thursday, the most organized activity will likely
be more tied to wherever the warm front sets up.  But regardless,
the high pwats will ensure that any of the stronger storms should be
efficient heavy rain producers and WPC continues to highlight the
northern portions of the CWA with a Marginal Flood Risk.  There will
also be some severe threat as well with SPC also highlighting the
northern portions of the CWA with a Marginal to Slight Risk in the
Day 2 Convective Outlook with strong, damaging winds being the main
severe risk.  Temperatures will remain well above seasonal normal
levels through Thursday with highs mainly in the upper 80s to around
90 F.  The far northern portions of the CWA should be a little
cooler as that area will be under greater amounts of pcpn and cloud
cover.

The cold front should push east of the CWA Friday morning with some
lingering showers possible over nwrn Indiana into Friday morning.
Cooler and much less humid conditions will filter into the area in
the wake of the front through the day on Friday and persisting into
Saturday. By Saturday night into Sunday morning, the longer range
guidance is still keying in on a shortwave trough rippling through
the region and helping ignite convection ahead of a northward
advancing warm frontal boundary. The longer range models are in
relatively good agreement on handling the upper level pattern,
building a strong upper ridge into the western Great Lakes region,
which would bring another warming trend for early next week.
However, a weak pressure gradient at the surface could allow for
lake breeze development.  While inland temperatures could be back
into the middle to upper 80s, Lake Michigan water temps are still
relatively mild, so lake front temps should not be significantly
lower than inland, with highs around 80 F.

&&

.AVIATION...
For the 00Z TAFs...

Main forecast concerns the rest of the evening are thunderstorms
both timing and duration for the airports. Challenging forecast
with ill defined forcing mechanisms however was looking for
expansion of coverage of storms to the north along a weak frontal
boundary given favorable environment for such and have seen that
in the past hour or so.

Expect these storms to continue to develop southward over the next
few hours although degree to how far is very uncertain before the
begin to weaken moving away from what low level convergence there
is along the boundary. At this point model guidance consensus
suggests going forecast timing remains on track so made only a
minor adjustment to move out possible arrival time at ORD to
0230z.

Meanwhile convection going up over McHenry and Lake (IL) counties
appears associated with upper level disturbance in the mid level
flow which should continue to steer those storms eastward and not
directly impact ORD or MDW.

Guidance continues to then hint at period of low cigs possible
late into the early morning hours with little to scour out the low
level moisture until better mixing later in the morning.

For Thursday expect a period of dry weather most of the day with
another period of storms toward evening ahead of a frontal passage
expected overnight.

Ed F

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 11, 2:37 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CDT Wed Sep 11 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
337 PM CDT Wed Sep 11 2019 /437 PM EDT Wed Sep 11 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to 1 inches in diameter.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Excessive heat Risk.

DISCUSSION...

  There is a chance of thunderstorms across the entire outlook
  area through tonight, but the stronger, more organized storms
  should be north of I-80. The most likely timing for stronger
  storms will be this evening into early tonight. If storms do
  indeed occur, there is a very limited chance of an isolated
  severe thunderstorm or two. In addition, any storms that
  occur could produce torrential rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters are not expected to be needed do to the limited nature
  of any severe risk.

GENERAL STORM MOTION OF THE DAY:

  Moving toward to the east at 25 to 30 mph.

LMZ740>745-122045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
337 PM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to up to 1 inch in diameter.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Sep 11, 5:34 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
634 PM CDT Wed Sep 11 2019

ILZ005-006-120030-
Lake IL-McHenry IL-
634 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR LAKE AND EASTERN MCHENRY COUNTIES
UNTIL 730 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Island Lake, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waukegan, Buffalo Grove, North Chicago, Gurnee, Mundelein, Algonquin,
Highland Park, McHenry, Vernon Hills, Woodstock, Grayslake,
Libertyville, Lake Zurich, Lake Forest, Round Lake, Deerfield, Beach
Park, Wauconda, Fox Lake and Lake Villa.

This includes...  College of Lake County, Great Lakes Naval Training
Center, IL Beach State Park, Lake County IL Fairgrounds, Lake Forest
College, Mchenry County College, Moraine Hills State Park, and Six
Flags Great America.

LAT...LON 4239 8781 4238 8781 4236 8782 4237 8782
      4233 8783 4233 8782 4231 8782 4230 8783
      4229 8783 4223 8781 4217 8777 4217 8840
      4242 8839 4243 8780
TIME...MOT...LOC 2334Z 269DEG 22KT 4229 8820

RODRIGUEZ
Special weather statement, Sep 11, 6:46 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
746 PM CDT Wed Sep 11 2019

ILZ006-014-120115-
Lake IL-Cook IL-
746 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE AND NORTH
CENTRAL COOK COUNTIES UNTIL 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bannockburn, or over Highland Park, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Evanston, Glenview, Buffalo Grove, Wheeling, Northbrook, North
Chicago, Highland Park, Wilmette, Libertyville, Lake Forest,
Deerfield, Winnetka, Glencoe, Lincolnshire, Riverwoods, Prospect
Heights, Northfield, Green Oaks, Kenilworth and Bannockburn.

This includes...  Lake Forest College and Ravinia Music Festival.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4227 8783 4219 8779 4211 8773 4208 8768
      4206 8767 4211 8794 4229 8793 4230 8783
TIME...MOT...LOC 0046Z 278DEG 21KT 4220 8784

RODRIGUEZ
Special weather statement, Sep 11, 8:23 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
923 PM CDT Wed Sep 11 2019

ILZ004>006-120330-
Lake IL-Boone IL-McHenry IL-
923 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE...NORTHERN MCHENRY
AND NORTHEASTERN BOONE COUNTIES UNTIL 1030 PM CDT...

At 922 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Antioch to near Sharon. Movement was east
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Waukegan, Gurnee, McHenry, Zion, Grayslake, Round Lake, Antioch,
Beach Park, Fox Lake, Harvard, Lake Villa, Wonder Lake, Pistakee
Highlands, Venetian Village, Long Lake, Gages Lake, Lindenhurst,
Johnsburg, Lakemoor and Spring Grove.

This includes...  Chain O Lakes State Park, IL Beach State Park, and
Six Flags Great America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4249 8780 4238 8781 4236 8782 4237 8875
      4249 8884
TIME...MOT...LOC 0222Z 287DEG 14KT 4251 8806 4248 8867

RODRIGUEZ

The radar

The Milwaukee radar (KMKX), 69 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
September 11, 8:31 PM CST
Where
Lake County, 3 mi E of Antioch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.470, -88.041

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, McHenry

When
September 11, 9:20 PM CST
Where
McHenry County, 1.72 mi SE of Ridgefield
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.250, -88.350

Wind gusts were estimated to 60 mph.

Flash Flood, Lake

When
September 11, 9:24 PM CST to September 12, 4:45 AM CST
Where
Lake County, 1.66 mi N of Gurnee to 1.6 mi N of Gurnee
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.394, -87.905

The intersection of Sunset Avenue and Delaney Road was flooded, impassable and closed.

Flash Flood, McHenry

When
September 12, 1:19 AM CST to 4:45 AM CST
Where
McHenry County, 1.01 mi S of McHenry to 0.35 mi SSW of McHenry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.336, -88.273

Route 31 was flooded and closed between Lillian Street and Route 120.

Flash Flood, Lake

When
September 12, 2:00 AM CST to 4:45 AM CST
Where
Lake County, 0.47 mi E of Knollwood to 0.49 mi E of Knollwood
Cause
Heavy Rain
Reported by
Public
Coordinates
42.280, -87.871

Route 41 under the Route 176 viaduct was impassable due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855429, 855428, 855434, 855431, 855432.